Alert archive / Michigan / Winter Storm Warnings in 2009

Winter Storm Warning 2, NWS Grand Rapids, MI

January 12, 20097 counties in Michigan

NWS Grand Rapids, MI issued this winter storm warning at Jan 12, 2009, 2:32 PM EST for 7 counties in Michigan. It took effect at Jan 12, 2009, 10:00 PM EST. It was in force for 17 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 12, 2009, 2:32 PM EST (19:32 UTC)
In effect from
Jan 12, 2009, 10:00 PM EST
Expired
Jan 13, 2009, 3:00 PM EST
In force
17 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Kalamazoo County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 48 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 12:15 AM ESTSNOW 1.5Oshtemo, MITHIS IS THE TOTAL SNOWFALL FOR THE EVENING.
Jan 13, 6:17 AM ESTSNOW 4.3Hart, MI24 HOUR SNOWFALL ENDING AT 6 AM.
Jan 13, 7:08 AM ESTSNOW 1.4Muskegon, MI24 HOUR SNOWFALL ENDING AT 7 AM.
Jan 13, 7:08 AM ESTHEAVY SNOW 5Bloomingdale, MI24 HOUR SNOWFALL ENDING AT 7 AM.
Jan 13, 8:00 AM ESTHEAVY SNOW 5.78 Nnw Montague, MISNOW DEPTH IS 9 INCHES.
Jan 13, 8:36 AM ESTSNOW 5.5Scottville, MI24 HOUR SNOWFALL ENDING AT 7 AM.
Jan 13, 8:47 AM ESTSNOW 2.5Hudsonville, MI24 HOUR SNOWFALL TOTAL ENDING AT 730 AM. SNOW DEPTH 11 INCHES.
Jan 13, 8:47 AM ESTSNOW 3.5Fennville, MI24 HOUR SNOWFALL ENDING AT 8 AM. SNOW DEPTH 13 INCHES.
Jan 13, 8:57 AM ESTSNOW 45 Nnw Holland, MI12 HOUR SNOWFALL ENDING AT 630 AM.
Jan 13, 11:50 AM ESTHEAVY SNOW 9Freesoil, MI24 HOUR SNOWFALL ENDING AT 1145 AM.
Jan 13, 1:00 PM ESTSNOW 2.34 Sse Muskegon, MITHIS IS A STORM TOTAL. THE SNOW DEPTH WAS 8 INCHES.
Jan 13, 1:17 PM ESTSNOW 2.7Oshtemo, MI24 HOUR SNOWFALL ENDING AT 8 AM. SNOW DEPTH 17 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KGRR 121932
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
232 PM EST MON JAN 12 2009

...ARCTIC BLAST ON THE WAY...

.A POWERFUL ARCTIC COLD FRONT WILL BLAST THROUGH THE AREA LATE
TONIGHT INTO EARLY TUESDAY MORNING. THE COMBINATION OF
DANGEROUSLY COLD WIND CHILLS...SNOW SHOWERS...AND BLOWING SNOW...
WILL CREATE HAZARDOUS WINTER WEATHER CONDITIONS.

MIZ056-064-071-072-130345-
/O.UPG.KGRR.WS.A.0002.090113T0300Z-090114T0000Z/
/O.NEW.KGRR.WS.W.0002.090113T0300Z-090114T0000Z/
OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN...
KALAMAZOO
232 PM EST MON JAN 12 2009

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
10 PM THIS EVENING TO 7 PM EST TUESDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

SNOW WILL DEVELOP THIS EVENING AND A WIDESPREAD 4 TO 6 INCH
SNOWFALL IS EXPECTED BY TUESDAY EVENING. WITH THE STRONG WINDS...
NEAR BLIZZARD CONDITIONS MAY DEVELOP AT TIMES PARTICULARLY ALONG
THE LAKE MICHIGAN SHORELINE. THE TUESDAY MORNING COMMUTE WILL BE
HAZARDOUS WITH VISIBILITIES DOWN TO A QUARTER MILE AT TIMES AND
SNOW DRIFTING ACROSS ROADS AS WINDS GUST TO 30 MPH.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS.
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR CAR IN CASE OF EMERGENCY.

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN
YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ037>040-043>046-050>052-057-058-065-073-130345-
/O.UPG.KGRR.WS.A.0002.090113T0300Z-090114T0000Z/
/O.NEW.KGRR.WW.Y.0004.090113T0300Z-090114T0000Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-KENT-IONIA-BARRY-CALHOUN-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...GRAND RAPIDS...IONIA...HASTINGS...
BATTLE CREEK
232 PM EST MON JAN 12 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
7 PM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 10 PM THIS EVENING TO 7 PM EST TUESDAY. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT.

SNOW WILL DEVELOP THIS EVENING AND A WIDESPREAD 3 TO 6 INCH
SNOWFALL IS EXPECTED BY TUESDAY EVENING. FALLING SNOW... ALONG
WITH BLOWING AND DRIFTING SNOW WILL CAUSE DIFFICULT TRAVEL
CONDITIONS...ESPECIALLY FOR THE TUESDAY MORNING COMMUTE.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS.
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR CAR IN CASE OF EMERGENCY.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN
AREAS.

$$

MIZ059-066-067-074-130345-
/O.NEW.KGRR.WW.Y.0004.090113T0300Z-090114T0000Z/
CLINTON-EATON-INGHAM-JACKSON-
INCLUDING THE CITIES OF...ST. JOHNS...CHARLOTTE...LANSING...
JACKSON
232 PM EST MON JAN 12 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
7 PM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 10 PM THIS EVENING TO 7 PM EST TUESDAY.

SNOW WILL DEVELOP THIS EVENING AND A WIDESPREAD 3 TO 6 INCH
SNOWFALL IS EXPECTED BY TUESDAY EVENING. FALLING SNOW... ALONG
WITH BLOWING AND DRIFTING SNOW WILL CAUSE DIFFICULT TRAVEL
CONDITIONS...ESPECIALLY FOR THE TUESDAY MORNING COMMUTE.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS.
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR CAR IN CASE OF EMERGENCY.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN
AREAS.

$$

OSTUNO
4 follow-up statements
000 
WWUS43 KGRR 130356
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1056 PM EST MON JAN 12 2009

...ARCTIC BLAST ON THE WAY...

.A POWERFUL ARCTIC COLD FRONT WILL BLAST THROUGH THE AREA LATE
TONIGHT INTO EARLY TUESDAY MORNING. THE COMBINATION OF
DANGEROUSLY COLD WIND CHILLS...SNOW SHOWERS...AND BLOWING SNOW...
WILL CREATE HAZARDOUS WINTER WEATHER CONDITIONS.

MIZ037-043-050-131200-
/O.UPG.KGRR.WW.Y.0004.000000T0000Z-090114T0000Z/
/O.EXA.KGRR.WS.W.0002.000000T0000Z-090114T0000Z/
MASON-OCEANA-MUSKEGON-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON
1056 PM EST MON JAN 12 2009

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT 
UNTIL 7 PM EST TUESDAY. THE WINTER WEATHER ADVISORY IS NO LONGER
IN EFFECT.

SNOW WAS DEVELOPING THIS EVENING AND A WIDESPREAD 4 TO 6 INCH
SNOWFALL IS EXPECTED BY TUESDAY EVENING. WITH THE STRONG WINDS...
NEAR BLIZZARD CONDITIONS MAY DEVELOP AT TIMES PARTICULARLY ALONG
THE LAKE MICHIGAN SHORELINE. THE TUESDAY MORNING COMMUTE WILL BE
HAZARDOUS WITH VISIBILITIES DOWN TO A QUARTER MILE AT TIMES AND
SNOW DRIFTING ACROSS ROADS AS WINDS GUST TO 30 MPH.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS.
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR CAR IN CASE OF EMERGENCY.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ056-064-071-072-131200-
/O.CON.KGRR.WS.W.0002.000000T0000Z-090114T0000Z/
OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN...
KALAMAZOO
1056 PM EST MON JAN 12 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST
TUESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST TUESDAY. 

SNOW WAS DEVELOPING THIS EVENING AND A WIDESPREAD 4 TO 6 INCH
SNOWFALL IS EXPECTED BY TUESDAY EVENING. WITH THE STRONG WINDS...
NEAR BLIZZARD CONDITIONS MAY DEVELOP AT TIMES PARTICULARLY ALONG
THE LAKE MICHIGAN SHORELINE. THE TUESDAY MORNING COMMUTE WILL BE
HAZARDOUS WITH VISIBILITIES DOWN TO A QUARTER MILE AT TIMES AND
SNOW DRIFTING ACROSS ROADS AS WINDS GUST TO 30 MPH.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS.
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR CAR IN CASE OF EMERGENCY.

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN
YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ038>040-044>046-051-052-057>059-065>067-073-074-131200-
/O.CON.KGRR.WW.Y.0004.000000T0000Z-090114T0000Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT-
IONIA-CLINTON-BARRY-EATON-INGHAM-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...
BATTLE CREEK...JACKSON
1056 PM EST MON JAN 12 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
TUESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
TUESDAY. 

SNOW WAS DEVELOPING THIS EVENING AND A WIDESPREAD 2 TO 6 INCH
SNOWFALL IS EXPECTED BY TUESDAY EVENING. FALLING SNOW... ALONG
WITH BLOWING AND DRIFTING SNOW WILL CAUSE DIFFICULT TRAVEL
CONDITIONS...ESPECIALLY FOR THE TUESDAY MORNING COMMUTE.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS.
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR CAR IN CASE OF EMERGENCY.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN
AREAS.

$$
000 
WWUS43 KGRR 130928
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
428 AM EST TUE JAN 13 2009

...ARCTIC BLAST ON THE WAY...

.A POWERFUL ARCTIC COLD FRONT WILL BLAST THROUGH THE AREA THIS MORNING.
THE COMBINATION OF DANGEROUSLY COLD WIND CHILLS...SNOW SHOWERS...
AND BLOWING SNOW...WILL CREATE HAZARDOUS WINTER WEATHER CONDITIONS.

MIZ037-043-050-056-064-071-072-131730-
/O.CON.KGRR.WS.W.0002.000000T0000Z-090114T0000Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND...SOUTH HAVEN...KALAMAZOO
428 AM EST TUE JAN 13 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

ADDITIONAL SNOW ACCUMULATION WILL BE RATHER LIGHT TODAY...
GENERALLY ONE TO THREE INCHES. HOWEVER NORTHWEST WINDS OF 20 TO 30
MPH WITH GUSTS TO 40 MPH WILL PERSIST THROUGH THE MORNING. WITH
THE STRONG WINDS...NEAR BLIZZARD CONDITIONS WILL DEVELOP AT TIMES
PARTICULARLY CLOSE TO LAKE MICHIGAN SHORELINE. THE MORNING COMMUTE
WILL BE HAZARDOUS WITH VISIBILITIES DOWN TO A QUARTER MILE AT
TIMES AND SNOW DRIFTING ACROSS ROADS. CONDITIONS ARE EXPECTED TO
SLOWLY IMPROVE THROUGH THE AFTERNOON.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS.
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR CAR IN CASE OF EMERGENCY.

A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST
THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF
YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN
YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

MIZ038>040-044>046-051-052-057>059-065>067-073-074-131730-
/O.CON.KGRR.WW.Y.0004.000000T0000Z-090114T0000Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT-
IONIA-CLINTON-BARRY-EATON-INGHAM-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...
BATTLE CREEK...JACKSON
428 AM EST TUE JAN 13 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

SNOW WILL CONTINUE THROUGH THIS MORNING WITH AROUND ANOTHER INCH
OF ACCUMULATION. NORTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30
MPH WILL CAUSE BLOWING AND DRIFTING SNOW. DIFFICULT TRAVEL
CONDITIONS CAN BE EXPECTED...ESPECIALLY FOR THE MORNING COMMUTE. 
CONDITIONS ARE EXPECTED TO SLOWLY IMPROVE THROUGH THE AFTERNOON.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS.
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR CAR IN CASE OF EMERGENCY.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN
AREAS.

$$
000 
WWUS43 KGRR 131537
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1037 AM EST TUE JAN 13 2009

...LAKE EFFECT SNOW AND BLOWING SNOW THIS AFTERNOON...

.AN ARCTIC COLD FRONT WILL BRING LAKE EFFECT SNOW...LOW WIND
CHILLS AND AREAS OF BLOWING SNOW THROUGH THIS AFTERNOON. EXPECT
HAZARDOUS TRAVEL CONDITIONS TO CONTINUE ALONG THE LAKE MICHIGAN
COAST SOME MORE LAKE EFFECT SNOW TO PILE UP FROM GRAND HAVEN TO
SOUTH HAVEN.

MIZ037-043-050-132345-
/O.CAN.KGRR.WS.W.0002.000000T0000Z-090114T0000Z/
/O.NEW.KGRR.WW.Y.0005.090113T1537Z-090114T0000Z/
MASON-OCEANA-MUSKEGON-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON
1037 AM EST TUE JAN 13 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL 7 PM EST THIS EVENING. THIS ADVISORY REPLACES THE WINTER
STORM WARNING...WHICH HAS BEEN CANCELLED.

SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES TO A MILE OR LESS
AT TIMES THROUGH THIS AFTERNOON. SOME SNOW DRIFTS UP TO A FOOT CAN
BE EXPECTED ON ROADS IN OPEN AREAS. PLEASE USE CAUTION WHEN
DRIVING AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO FALLING SNOW AND STRONG WINDS
BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN
OPEN AREAS.

$$

MIZ038>040-044>046-051-052-057>059-065>067-073-074-131645-
/O.CAN.KGRR.WW.Y.0004.000000T0000Z-090114T0000Z/
LAKE-OSCEOLA-CLARE-NEWAYGO-MECOSTA-ISABELLA-MONTCALM-GRATIOT-KENT-
IONIA-CLINTON-BARRY-EATON-INGHAM-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...BALDWIN...REED CITY...CLARE...FREMONT...
BIG RAPIDS...MOUNT PLEASANT...GREENVILLE...ALMA...GRAND RAPIDS...
IONIA...ST. JOHNS...HASTINGS...CHARLOTTE...LANSING...
BATTLE CREEK...JACKSON
1037 AM EST TUE JAN 13 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

SNOW HAS TAPERED OFF TO SCATTERED SNOW SHOWERS AND LITTLE IF ANY
ADDITIONAL ACCUMULATION IS EXPECTED. 

$$

MIZ056-064-071-072-132345-
/O.CON.KGRR.WS.W.0002.000000T0000Z-090114T0000Z/
OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN...
KALAMAZOO
1037 AM EST TUE JAN 13 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

LAKE EFFECT SNOW WILL CONTINUE THROUGH THIS AFTERNOON WITH ANOTHER
2 TO 4 INCHES EXPECTED. SNOW AND BLOWING SNOW WILL REDUCE
VISIBILITIES TO A HALF MILE OR LESS AT TIMES THROUGH THIS
AFTERNOON. SOME SNOW DRIFTS UP TO TWO FEET CAN BE EXPECTED ON
ROADS IN OPEN AREAS. 

TRAVEL WILL BE HAZARDOUS THROUGH THIS AFTERNOON. ONLY TRAVEL IN AN
EMERGENCY. PRACTICE YOUR WINTER SAFETY RULES. IF YOU MUST TRAVEL...
KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR CAR IN CASE
OF EMERGENCY.

$$

OSTUNO
000 
WWUS43 KGRR 132000
WSWGRR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EST TUE JAN 13 2009

MIZ056-064-071-072-132100-
/O.CAN.KGRR.WS.W.0002.000000T0000Z-090114T0000Z/
OTTAWA-ALLEGAN-VAN BUREN-KALAMAZOO-
INCLUDING THE CITIES OF...JENISON...HOLLAND...SOUTH HAVEN...
KALAMAZOO
300 PM EST TUE JAN 13 2009

...WINTER STORM WARNING IS CANCELLED...

SNOW AND WINDS HAVE DIMINISHED AND THE NATIONAL WEATHER SERVICE IN
GRAND RAPIDS HAS CANCELLED THE WINTER STORM WARNING.

$$

MIZ037-043-050-132100-
/O.CAN.KGRR.WW.Y.0005.000000T0000Z-090114T0000Z/
MASON-OCEANA-MUSKEGON-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON
300 PM EST TUE JAN 13 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

SNOW AND WINDS HAVE DIMINISHED AND THE NATIONAL WEATHER SERVICE
IN GRAND RAPIDS HAS CANCELLED THE WINTER WEATHER ADVISORY.

$$

OSTUNO

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Jan 12, 12:08 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jan 12, 12:08 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1207 AM EST MON JAN 12 2009

LATEST UPDATE...SYNOPSIS/SHORT TERM...

.SYNOPSIS...(1207 PM EST MON JAN 12 2009)
LOW PRESSURE WILL BE TRACKING SOUTH OF MICHIGAN TONIGHT AND TUESDAY
MORNING...BRINGING ANOTHER ROUND OF SNOW. FROM 3 TO 6 INCHES OF SNOW
IS EXPECTED BEGINNING THIS EVENING AND LASTING INTO TUESDAY
AFTERNOON. AS THE STORM DEPARTS LATE TUESDAY...ARCTIC AIR WILL
ARRIVE AND LAKE EFFECT SNOW SHOWERS ARE EXPECTED TUESDAY NIGHT.
ANOTHER STORM WILL ARRIVE FOR WEDNESDAY...WITH NEAR BLIZZARD
CONDITIONS POSSIBLE. VERY COLD TEMPERATURES WILL CONTINUE ALL THIS
WEEK.

&&

.SHORT TERM...(1207 PM EST MON JAN 12 2009)
(TODAY THROUGH TUESDAY)
HAVE UPDATED THE ZONES TO TWEAK TEMPS AND SNOW AMOUNTS TONIGHT
THROUGH TUESDAY. EXPECT SNOWFALL WITH THE CLIPPER TO BE BELOW
WARNING CRITERIA. SNOW AND BLOWING SNOW WILL CAUSE HAZARDOUS TRAVEL
CONDITIONS TUESDAY MORNING. NO DECISION ON HEADLINES YET...BUT WIND
SPEEDS LOOK VERY MARGINAL FOR A BLIZZARD WARNING BASED ON 12Z
GUIDANCE. REST OF PREVIOUS FORECAST DISCUSSION FOLLOWS.

THE WATCH IS FOR THE COMBINATION OF HAZARDS WHICH WILL INCLUDE THE
SNOW ACCUMS...BLOWING SNOW...AND CRASHING WIND CHILL READINGS.  AS
THE LOW PULLS EAST TUESDAY...ARCTIC AIR POURS INTO THE AREA.  TEMPS
WILL FALL ALL DAY TUESDAY.  WIND CHILL READINGS WILL START OFF THE
DAY IN THE SINGLE DIGITS ABOVE ZERO...BUT WILL PLUNGE BELOW ZERO
THROUGH THE MORNING.  BITTER COLD WIND CHILLS OF -15 BELOW WILL BE
POSSIBLE INTO THE AFTERNOON.

WINDS WILL BEGIN TO SIMMER DOWN THROUGH THE AFTERNOON WHICH SHOULD
ALLOW THE LAKE EFFECT SNOW SHOWERS TO BECOME BETTER ORGANIZED BY MID
TO LATE AFTERNOON.  HOWEVER DUE TO THE DGZ DROPPING TO NEAR THE
SURFACE THIS WILL BE A VERY FINE POWDERY SNOW WHICH WILL BE HARD
TO ACCUMULATE...BUT WILL BE EASY TO BLOW AND DRIFT.

&&

.LONG TERM...(414 AM EST MON JAN 12 2009)
(TUESDAY NIGHT THROUGH SATURDAY)
THE MAIN CHALLENGE OVER THE LONG TERM DEALS WITH THE STORM FOR THE
MIDDLE PART OF THE WEEK.  TO START...TUESDAY NIGHT NORTHWEST WINDS
WILL BECOME WEST BY DAYBREAK WEDNESDAY.  TEMPERATURES AND MOISTURE
DEPTH SUPPORT SOME ACCUMULATING LAKE EFFECT SNOWFALL...ESPECIALLY
WEST OF HIGHWAY 131. TO ACCOUNT FOR THIS I DID INCREASE
ACCUMULATIONS MAINLY FOR TUE NIGHT. THEN THE NEXT WAVE OF LOW
PRESSURE ARRIVES ON WEDNESDAY.  MOISTURE DEPTH DEEPENS AND STRONGER
MID LEVEL FGEN IS SEEN FROM THE 00Z NAM.  HOWEVER THE -15 DEG C
LEVEL IS NEAR THE GROUND AND WE MAY END UP WITH RELATIVELY LIGHT
ACCUMULATIONS. HOWEVER THE IMPACT COULD STILL BE SIGNIFICANT
FACTORING IN THE ARCTIC AIR THAT POURS IN BEHIND THE DEPARTING STORM
INTO THURSDAY AM.  IN ADDITION..NEAR LAKE MI FOR WED NIGHT...A
RATHER SIGNIFICANT BAND OF SNOW COULD EVOLVE THAT WOULD IMPACT VAN
BUREN INTO ALLEGAN COUNTIES DEPENDING ON HOW THE FLOW SETS UP.

&&

.MARINE...(414 AM EST MON JAN 12 2009)
NORTHWEST WINDS WILL RAPIDLY INCREASE LATE TONIGHT UP TO GALE
FORCE ACROSS THE ENTIRE NEARSHORE AREA. THESE WINDS WILL CONTINUE
INTO THE DAY ON TUESDAY BEFORE DIMINISHING TUESDAY EVENING. WAVES
WILL INCREASE UP TO AROUND 10 FEET TUESDAY MORNING...BEFORE
SUBSIDING TUESDAY EVENING.

THE COMBINATION OF THE WINDS...WAVES...AND VERY COLD AIR WILL
ALLOW HEAVY FREEZING SPRAY TO DEVELOP. HEAVY FREEZING SPRAY WILL
CONTINUE INTO TUESDAY AFTERNOON BEFORE DIMINISHING AS WINDS AND
WAVES DIMINISH.

&&

.AVIATION...(630 AM EST MON JAN 12 2009)
MANY LOCATIONS WILL SEE MVFR CONDITIONS THROUGH THE DAY AS A DECK OF
LOWER CLOUDS PREVAILS.  SOME SNOW COULD LOWER VISIBILITIES
ESPECIALLY NEAR KLAN...BUT A DIMINISHING TREND IN THE SNOW IS
EXPECTED THIS AM.

SNOW WILL RETURN TO THE TAF SITES AROUND MIDNIGHT...WITH CONDITIONS
LIKELY GOING TO LIFR.  SOME LIFR COULD OCCUR TOWARDS DAYBREAK AS
WINDS START TO INCREASE FROM THE NORTHEAST.

&&

.HYDROLOGY...(414 AM EST MON JAN 12 2009)
OTHER THAN POTENTIAL ICE JAMMING... NO HYDRO ISSUES ATTM AS BITTER
COLD AIR MASS INVADES THE REGION.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WATCH THIS EVENING THROUGH TUESDAY EVENING FOR
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA...ISABELLA-MUSKEGON-
OTTAWA-MONTCALM-GRATIOT-KENT-IONIA-ALLEGAN-BARRY-VAN BUREN-
KALAMAZOO-CALHOUN COUNTIES.
LM...GALE WATCH AND HEAVY FREEZING SPRAY WATCH FOR ST JOSEPH TO
MANISTEE 06Z TUE THRU 22Z TUE.

&&

SYNOPSIS:     OSTUNO
SHORT TERM:   JK/OSTUNO
LONG TERM:    MJS
MARINE:       JK
AVIATION:     MJS
HYDROLOGY:    JK
Hazardous weather outlook, Jan 12, 5:00 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 AM EST MON JAN 12 2009

MIZ037>040-043>046-050>052-056>059-064>067-071>074-131000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
500 AM EST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ROADS THIS MORNING COULD BE SLICK AS A RESULT OF THE RECENT
SNOWFALL AND COLD TEMPERATURES.

SNOW WILL BE DEVELOPING ESPECIALLY THIS EVENING. THE COMBINATION
OF ACCUMULATING SNOW AND INCREASING WINDS COULD LEAD TO HAZARDOUS
DRIVING CONDITIONS ON THE ROADS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FALLING TEMPERATURES ALONG WITH ACCUMULATING SNOW AND INCREASING
WINDS COULD LEAD TO HAZARDOUS CONDITIONS TUESDAY...ESPECIALLY NEAR
THE LAKESHORE. NEAR BLIZZARD CONDITIONS ARE POSSIBLE. WIND CHILL
VALUES COULD LOWER TO -15 DEGREES IN PLACES.

ANOTHER SIGNIFICANT WAVE OF LOW PRESSURE ARRIVES WEDNESDAY. THIS
SYSTEM COULD LEAD TO ADDITIONAL ACCUMULATING SNOW. AS MORE ARCTIC
AIR MOVES IN WEDNESDAY NIGHT INTO THURSDAY...A TRANSITION TO LAKE
EFFECT SNOW IS EXPECTED. WIND CHILL VALUES COULD LOWER TO UNDER
-20 DEGREES ESPECIALLY ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD
BE HELPFUL.

LMZ844>849-131000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
500 AM EST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS AND HEAVY FREEZING SPRAY COULD DEVELOP LATE TONIGHT.
LOW VISIBILITIES COULD OCCUR WITH THE FALLING SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE GALE FORCE WINDS AND FREEZING SPRAY COULD PERSIST INTO
TUESDAY.

WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH MUCH OF THE
WEEK. FREEZING SPRAY COULD OCCUR AT TIMES. IN ADDITION HEAVY SNOW
BANDS WILL LEAD TO AREAS OF LOW VISIBILITY. ICE WILL BE FORMING IN
THE NEARSHORE WATERS.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:32 PM ESTWinter Weather AdvisoryGRRBarry, Calhoun, Clare, Clinton, Eaton, Gratiot and 13 more20 hr
Jan 12, 3:02 PM ESTGale WarningGRR24 hr
Jan 12, 3:02 PM ESTHeavy Freezing Spray WarningGRR24 hr

Nearby

Winter Storm Warnings in Michigan, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.